Minnesota, 2019

Hail in Minnesota, July 12, 2019

July 12, 2019 · NWS FGF · 1 event in 1 county or zone

A few thunderstorms formed along a cold front during the late evening hours of July 11th into the early morning hours of July 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A few thunderstorms formed along a cold front during the late evening hours of July 11th into the early morning hours of July 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 11, 10:50 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 11, 10:50 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1150 PM CDT Thu Jul 11 2019

.UPDATE...
Issued at 1148 PM CDT Thu Jul 11 2019

Updrafts are struggling to develop or maintain with strong CAP in
place and limited organized/large scale forcing over our CWA
(still further north with main shortwave). Cold front is still
approaching from the west and may help initiate isolated
activity, but with coverage already low (and failure for cold
pool driven MCS to develop) CAMs are struggling run-run to reflect
lack of any thunderstorm coverage locally. Elevated instability
in the 1500 J/KG based on sounding analysis and deep layer shear
is still in place across our northeast, so if an updraft were to
develop and hold together isolated hail/wind threat can't be ruled
out, but overall severe threat appears to be decreasing. Trended
PoPs down, but still may be running too high considering
radar/satellite trends upstream (we may stay dry tonight for most
locations).

UPDATE Issued at 643 PM CDT Thu Jul 11 2019

Minor adjustments to sky/wx otherwise forecast is still on track
for increasing thunderstorm chances/possible thunderstorm
cluster/MCS this evening (favored timing 2-4Z north 4-7Z central
valley), with weakening trend as it shift east-southeast. Still
low consensus on any initiation further southwest with strong
CINh still in place. Activity already initiating over Manitoba
with organized cells drifting east-southeast. This lines up with
timing of most CAMs.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 316 PM CDT Thu Jul 11 2019

Main question of the day will be timing and coverage of convection
mainly across the north and its evolution. An upcoming mesoscale
discussion will provide a more in depth look at the event for the
evening into the overnight. A quick glance of parameters and
surface features depicts a SFC low pressure centered over the
Manitoba lakes and a trailing cold front stretching to the SW
into NW ND. Bulk shear values tonight along with steep mid level
lapse rates and moderate instability will create the potential for
supercellular storm mode. CAMs continue to depict initiation in
the 00 to 02Z time frame along the international border with
expansion to the SE into the overnight. Main hazards will include
hail up to 2 inches and wind gusts to 75mph and even a possible
tornado or two.

Showers and storms will move out the MN lakes and trees area
before dawn with light north winds expected for Friday. Friday
afternoon temps will climb to around 80 with mostly sunny skies.

.LONG TERM...(Saturday through Thursday)
Issued at 316 PM CDT Thu Jul 11 2019

There are not any major threats to identify for the upcoming
extended forecast period, at least not at this point in time. Heat
indices may briefly approach 100 over the extreme SW forecast
area on Sun.

The main 500 mb pattern from Saturday into next week will remain
zonal flow along the US/Canadian border. Seasonably warm and humid
weather for the period, typical for mid July. In the westerly flow
aloft, there will be several 500 mb short waves and with this some
chances for thunderstorms as they move through. Due to various model
timing differences in these waves, using a model blend gives chances
for thunderstorms most days. A weak upper wave could bolster thunder
chances Sat night with perhaps another increased risk presenting the
middle of next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1148 PM CDT Thu Jul 11 2019

VFR conditions should prevail through the TAF period with light
winds less than 10kt shifting to the north-northwest as a cold
front moves through the region. We still can't rule out a shower
or thunderstorm north of Highway 200 tonight, but confidence is
greatly diminished across most of the region. KTVF and KBJI have
best chance, but even then confidence in thunderstorms within
vicinity of the terminals is now too low to introduce VCTS
(limited mention to VCSH).

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...DJR
SHORT TERM...JK
LONG TERM...WJB
AVIATION...DJR
Hazardous weather outlook, Jul 11, 5:15 AM CST, 20 hours 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Grand Forks ND
615 AM CDT Thu Jul 11 2019

MNZ002-003-022>024-027>032-040-NDZ028>030-038-039-049-052-053-
121215-
Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
615 AM CDT Thu Jul 11 2019

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Chances for off and on thunderstorms exist from Friday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001-004>009-013>017-NDZ006>008-014>016-024-026-027-054-121215-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh County-Eddy-Nelson-Grand Forks-
Western Walsh County-
615 AM CDT Thu Jul 11 2019

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Isolated severe thunderstorms are possible across northeast North
Dakota and northwest MInnesota this evening. The main hazards
will be large hail up to golf ball size and damaging wind gusts up
to 75 mph. A tornado or two is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Chances for off and on thunderstorms exist from Friday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed this evening.

In the hours before

Special weather statement, Jul 12, 12:32 AM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
132 AM CDT Fri Jul 12 2019

MNZ002-003-NDZ029-030-039-120715-
Clay MN-Norman MN-Steele ND-Traill ND-Cass ND-
132 AM CDT Fri Jul 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CLAY...SOUTHWESTERN
NORMAN...NORTHEASTERN CASS...SOUTHERN TRAILL AND SOUTHEASTERN STEELE
COUNTIES UNTIL 215 AM CDT...

At 131 AM CDT, Doppler radar was tracking a strong thunderstorm near
Blanchard, or 38 miles northwest of Fargo, moving east at 45 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Blanchard around 135 AM CDT.
  Kelso around 145 AM CDT.
  Grandin around 150 AM CDT.
  Halstad and Gardner around 155 AM CDT.
  Hendrum around 200 AM CDT.

Other locations impacted by this storm include West Argusville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4728 9770 4747 9740 4727 9635 4694 9662
TIME...MOT...LOC 0631Z 287DEG 43KT 4734 9729

VG
Special weather statement, Jul 12, 1:18 AM CST, 47 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
218 AM CDT Fri Jul 12 2019

MNZ003-NDZ039-120815-
Clay MN-Cass ND-
218 AM CDT Fri Jul 12 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CLAY AND
NORTHEASTERN CASS COUNTIES UNTIL 315 AM CDT...

At 217 AM CDT, Doppler radar was tracking a strong thunderstorm near
Gardner, or 19 miles northwest of Fargo, moving southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Gardner around 220 AM CDT.
  Argusville and Prosper around 235 AM CDT.
  Brooktree Park and Georgetown around 240 AM CDT.
  Harwood around 245 AM CDT.
  Fargo and Reile's Acres around 250 AM CDT.

Other locations impacted by this storm include Moorhead Airport and
West Argusville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4709 9721 4722 9704 4688 9639 4668 9666
TIME...MOT...LOC 0717Z 311DEG 23KT 4711 9705

VG

The radar

The Fargo/Grand Forks radar (KMVX), 86 km away, was scanning. The volume nearest the first event began at 08:04 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clay

When
July 12, 2:05 AM CST to 2:09 AM CST
Where
Clay County, Dilworth
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
46.880, -96.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828615.